Abstract

Analytic solutions are presented for the mode amplitudes in two-mode couplers which have a constant coupling coefficient and propagation coefficients that vary linearly. The solutions are obtained in terms of parabolic cylinder functions which reduce, asymptotically toward the ends of the coupler, to simpler forms in elementary functions. These lead to a simple analytic expression for the coupler efficiency, and also to quantitative criteria for the coupler length.

© 1976 Optical Society of America

Full Article  |  PDF Article
OSA Recommended Articles
Tapered Velocity Couplers for Integrated Optics: Design

A. F. Milton and W. K. Burns
Appl. Opt. 14(5) 1207-1212 (1975)

TM0−TE0 conversion in birefringent waveguide with taper*

Denis Vincent and John W. Y. Lit
J. Opt. Soc. Am. 70(10) 1222-1229 (1980)

Optical directional couplers with variable spacing

Talal Findakly and Chin-Lin Chen
Appl. Opt. 17(5) 769-773 (1978)

References

You do not have subscription access to this journal. Citation lists with outbound citation links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Cited By

You do not have subscription access to this journal. Cited by links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Figures (4)

You do not have subscription access to this journal. Figure files are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Tables (1)

You do not have subscription access to this journal. Article tables are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Equations (68)

You do not have subscription access to this journal. Equations are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription